The Lipo-Med Link
by David Evans
They’re all lifesaving, but some can be body changing. How fat-friendly is your drug regimen?
If you’re hoping to avoid lipoatrophy or possibly reverse it, a key issue to consider is your choice of drugs for your antiretroviral treatment regimen. Contrary to popular belief, protease inhibitors have not been shown to be a cause of lipoatrophy, although they have been linked to problems involving triglycerides and cholesterol. Research suggests that some nucleoside analogue reverse transcriptase inhibitors, or “nukes,” are likely the reason. But they may not be the only one—non-nucleoside reverse transcriptase inhibitors, or “non-nukes,” may also contribute.
When researchers first began looking for the causes of lipoatrophy, they suspected it might be due to damage some antiretroviral drugs can do to mitochondria, the power generators of human cells. If mitochondria are damaged, cells can’t repair themselves or multiply. In the case of lipoatrophy, scientists believed that damaged fat cells were being cleared from the body without any new ones being made to take their place. Some nukes, it turned out, ended up being the mitochondria-damaging offenders.
The nuke Zerit (stavudine) has been linked to lipoatrophy. To a lesser extent, zidovudine (AZT)—found in Retrovir, Combivir and Trizivir—has been implicated as well. In clinical trials, patients who started HIV treatment with stavudine or zidovudine were more likely to develop lipoatrophy than those taking the nukes abacavir (found in Ziagen, Epzicom and Trizivir) or tenofovir (found in Viread, Truvada and Atripla).
To help lower the risk of lipoatrophy, many docs avoid—or at least delay—the use of suspect nukes. Eric Daar, MD, chief of HIV medicine at the Harbor-UCLA Medical Center, employs this strategy. He says, “We’re not using [stavudine]—and we’re also using less [zidovudine]. When we do use [zidovudine], we’re looking carefully for lipoatrophy, and if we notice it we talk about making an early switch.”
Is avoiding these nukes resulting in fewer people developing lipoatrophy? “I believe this is true,” says Dr. Daar.
Nuke avoidance, however, isn’t always possible. Ricky Hsu, MD, an HIV specialist in private practice in New York City, stresses that people starting HIV treatment for the first time can and should avoid these meds, but they may become necessary down the line if drug-resistant HIV becomes a problem. “I want to make sure if patients need to use them that they aren’t overly stressed about going on them,” he says. “There are new experimental treatments coming, and maybe one day soon we can stop using [these drugs] altogether, but for now they are what we have.”
While the nukes deserve their place at the top of the fat-loss list, other HIV drugs also deserve scrutiny. Early lipoatrophy research suggested that protease inhibitors might be to blame. While it’s possible that these drugs can affect how fat cells reproduce, there haven’t been any large studies indicting them as a cause.
A recent AIDS Clinical Trials Group study, ACTG 5142, unexpectedly found that the non-nuke Sustiva was associated with fat loss in the arms and legs. The trial compared three treatment regimens: Sustiva with two nukes, Kaletra with two nukes, and Kaletra with Sustiva and no nukes. Though the study found that Sustiva with two nukes controlled HIV slightly better than Kaletra and two nukes, it also showed that people on the Sustiva combo were more likely to have fat loss.
Dr. Hsu was surprised by the study results but points out that patients taking either stavudine or zidovudine were the most likely to develop lipoatrophy, compared with those using tenofovir. “Still,” he says, “the difference existed between Sustiva and Kaletra.”
Though Dr. Hsu hasn’t significantly changed the way he prescribes Sustiva, he says, “When I’m counseling patients, I can’t say to them that it definitively does not cause lipoatrophy.”
Scroll down to comment on this story.
Show comments (0 total)